Alert archive / Virginia / Wind Chill Advisories in 2022
Wind Chill Advisory 9, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind chill advisory at Dec 22, 2022, 10:18 AM EST for 37 counties in Virginia; 9 counties in North Carolina; 4 counties in West Virginia. It took effect at Dec 23, 2022, 1:00 PM EST. It was in force for 48 hr.
The area
The counties it named.
The facts
- Issued
- Dec 22, 2022, 10:18 AM EST (15:18 UTC)
- In effect from
- Dec 23, 2022, 1:00 PM EST
- Expired
- Dec 25, 2022, 1:00 PM EST
- In force
- 48 hr
- Issued by
- NWS Blacksburg, VA
All 50 counties
Alleghany County, NC, Ashe County, NC, Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Yadkin County, NC, Alleghany County, VA, Amherst County, VA, Appomattox County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Buckingham County, VA, Campbell County, VA, Carroll County, VA, Charlotte County, VA, City of Buena Vista, VA, City of Covington, VA, City of Danville, VA, City of Galax, VA, City of Lexington, VA, City of Lynchburg, VA, City of Martinsville, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Halifax County, VA, Henry County, VA, Montgomery County, VA, Patrick County, VA, Pittsylvania County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 11 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 3.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 483 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 552 m²/s²
- 0-3 km storm-relative helicity
- 1121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind chill advisory went out at Dec 22, 8:24 AM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Dec 22, 8:24 AM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
824 AM EST Thu Dec 22 2022
.SYNOPSIS...
Cold air at the surface along with warmer air aloft will bring a
period of mainly freezing rain this morning. The mix will become
all rain mid to late morning before ending this afternoon. An
arctic cold front will move across the region Friday, which will
result in rapidly falling temperatures, strong winds, and a
quick period of snow. Gusty winds and very cold wind chill
temperatures are expected to continue into the upcoming holiday
weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 825 AM EST Thursday...
Made a quick update to temperatures and dewpoints
for this morning using the latest surface obs, their trends and
blended in the NBM. Modified pops and weather to capture
observations and radar trends for this morning into this
afternoon. Added some fog and slight chance of thunder in the
south. Refer to LSRs for icing and snow reports this morning.
More changes later this morning.
Previous discussion:
As of 300 AM EST Thursday...
Wintry mix changes to cold rain today before exiting east by
this evening...
Early this morning a upper level low over the northern Plains
was deepening, with short wave energy at the base of the
trough helping to bring a variety of weather types to the
central and eastern states. Warm air was riding over the cold
air trapped along the southern Appalachians in association with
a warm front. The resultant warm nose around 4kft along with the
subfreezing air at the surface, especially along and northwest
of the Blue Ridge, and increasing isentropic lift, was resulting
in widespread freezing rain this morning. Farther south and
east rain was the most likely p-type.
The cold air wedge will gradually retreat today as warm air
advection continues. However, a coastal low moving up the east
coast will help northerly winds to dig into a few of our most
northern valleys, such as the Greenbrier Valley and the Southern
Shenandoah. There pockets of freezing rain will last longer as
cold air is buoyed by the northerly winds. Sleet and snow may
also occur in these areas, but it should be brief and total less
than an inch. Ice amounts will range from a few hundredths to a
tenth of an inch mainly for this morning. Roads temperatures
are in the lower to mid 30s, so driving and walking this
morning could be treacherous, thus a winter weather advisory
remains out. By late morning almost the entire area should be
just a cold rain. Temperatures today will not get beyond the
upper 30s to lower 40s.
Rain showers push east throughout the day, with drier air moving
in and generally clearing out areas west of a Warm Springs, VA
to Greensboro, NC line. Rain returns late tonight as a cold
front sweeps through. As colder air arrives behind the front,
rain will turn to snow for a few hours before tapering off after
daybreak Friday. Through tomorrow morning, snowfall amounts
will range from a couple tenths of an inch to 2 to 3 inches for
the Greenbrier Valley. Lows tonight will range from 0-10 degrees
above zero for most of the mountains. The Piedmont will be
shielded from the coldest air until Friday, so overnight lows
there will be in the 20s generally.
This will be a true arctic front with trajectories leading back
towards Alaska. Anomalously strong winds arrive behind the front
for Friday morning, ushering in much colder temperatures.
Confidence is high for overall weather scenario, but confidence
in timing and amounts for p-types is low.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
Bitter cold and windy Friday into the holiday weekend...
Dynamically impressive deep trough and arctic airmass set to slam
into the area behind the quickly moving cold front for Friday.
Expecting temperatures to be mainly falling throughout the day to
where by midday or afternoon the mountains will be in the single
digits and east piedmont in the teens. Strong gradient winds will be
howling as well and given how 850mb winds look to be 40-50 kts will
not be surprised if some places gust up to 50 mph. A Wind Advisory
has been issued from early Friday morning to Friday evening for
mainly the mountains. The combination of strong winds and bitter
cold temps continue to warrant a Wind Chill Watch Friday into
Saturday where resultant wind chill values may reach as low as 20 to
25 deg below. The watch has been expanded across the east piedmont
as well where values look to reach near 5 below zero. Much of the
area should likely get upgraded to at least a Wind Chill Advisory in
near future updates. At least the one good part with this system is
that during the day Friday thermal profiles become quickly moisture
starved so not anticipating much additional snow. Will need to
monitor flash freeze threat with any lingering sfc moisture. While
winds should lax some by Sunday, the morning temps and wind chills
may very well warrant an additional Wind Chill Advisory Sunday
morning.
Forecast confidence is high.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Dry with temperatures gradually moderating warmer...
A fairly weak upper shortwave approaching from the midwest and Ohio
Valley looks to traverse the area sometime later Monday or Tuesday.
Any attendant moisture with this feature looks to decrease by the
time it swings across our portion of the Appalachians and have just
some increased cloud coverage. Dry conditions look to continue
thereafter with decent upper level ridging. Temps overall will
thankfully gradually moderate warmer each day and some of the
mountains look to finally get back above freezing by Tuesday with
some mid 30s expected and then much of the area reaching the 40s by
Wednesday.
Forecast confidence is high.
&&
.AVIATION /13Z THURSDAY THROUGH MONDAY/...
As of 310 AM EST Thursday...
A mix of FZRA and RA was affecting most terminals this morning,
and should become all RA later this morning. Stratus also
covered the area and was brining IFR to MVFR conditions. Not
expecting much improvement in ceilings this afternoon even as
rain comes to an end. A cold front zips through overnight into
Friday morning and will bring very gusty winds from the NW by
Friday morning, with surface speeds up to 30 kts and higher
aloft. Rain will change to snow gradually as the front edges
southeast. The front will also clear skies out for all by LWB
and BLF which will see cold air stratus and SNSH.
OUTLOOK THURSDAY NIGHT THROUGH SUNDAY...
Friday afternoon through Monday will be dry. Strong NW winds
will decrease some but remain gusty Saturday and Sunday. MVFR
stratus may remain in the mountains through Sunday morning.
&&
.CLIMATE...
As of 1245 PM EST Tuesday...
Saturday 12/24/2022
Site MaxT Year MinT Year LoMax Year HiMin Year
KBLF 67 2015 -8 1983 14 1989 61 2015
KDAN 72 2015 9 1989 23 1989 64 2015
KLYH 70 1933 1 1983 26 1906 61 2015
KROA 72 1933 0 1989 26 1960 56 2015
KRNK 64 2015 -4 1989 17 1906 52 2015
Sunday 12/25/2022
Site MaxT Year MinT Year LoMax Year HiMin Year
KBLF 66 2015 -13 1983 2 1983 58 2015
KDAN 74 2015 3 1983 28 1989 61 2015
KLYH 72 2021 -4 1983 13 1983 59 2015
KROA 69 2021 -4 1983 11 1983 55 2015
KRNK 68 1964 -8 1983 13 1983 51 2015
Monday 12/26/2022
Site MaxT Year MinT Year LoMax Year HiMin Year
KBLF 68 1922 -3 1983 16 1977 56 2015
KDAN 75 1982 2 1983 18 1983 59 2015
KLYH 72 1922 1 1983 22 1914 58 1964
KROA 70 1964 3 1980 23 1985 56 1982
KRNK 65 2019 -8 1985 9 1983 51 2015
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Weather Advisory until 1 PM EST this afternoon for
VAZ007-009>020-022>024-032>035.
Wind Advisory from 3 AM to 10 PM EST Friday for VAZ007-009>020-
022>024-032>035.
Wind Chill Watch from Friday morning through Saturday
afternoon for VAZ007-009>020.
Wind Chill Watch from Friday afternoon through Saturday
afternoon for VAZ022>024-032>035-043>047-058-059.
NC...Winter Weather Advisory until 1 PM EST this afternoon for
NCZ001>003-018-019.
Wind Advisory from 3 AM to 10 PM EST Friday for NCZ001>003-018-
019.
Wind Chill Watch from Friday morning through Saturday
afternoon for NCZ001-002-018.
Wind Chill Watch from Friday afternoon through Saturday
afternoon for NCZ003>006-019-020.
WV...Winter Weather Advisory until 1 PM EST this afternoon for
WVZ042>044-507-508.
Wind Advisory from 3 AM to 10 PM EST Friday for WVZ042>044-507-
508.
Wind Chill Watch from Friday morning through Saturday
afternoon for WVZ042>044-507-508.
&&
SYNOPSIS...SH
NEAR TERM...KK/SH
SHORT TERM...AB
LONG TERM...AB
AVIATION...SH
CLIMATE...KKHazardous weather outlook, Dec 22, 4:15 AM EST, 6 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 415 AM EST Thu Dec 22 2022 NCZ003-019-VAZ022>024-032>034-230915- Surry-Wilkes-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford- 415 AM EST Thu Dec 22 2022 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... ...WIND ADVISORY IN EFFECT FROM 3 AM TO 10 PM EST FRIDAY... ...WIND CHILL WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Wind Chill Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-230915- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer- Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 415 AM EST Thu Dec 22 2022 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... ...WIND ADVISORY IN EFFECT FROM 3 AM TO 10 PM EST FRIDAY... ...WIND CHILL WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Wind Chill Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-020-VAZ043-044-058-230915- Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Halifax- 415 AM EST Thu Dec 22 2022 ...WIND CHILL WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina and south central Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ045>047-059-230915- Campbell-Appomattox-Buckingham-Charlotte- 415 AM EST Thu Dec 22 2022 ...WIND CHILL WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...Today and tonight. There is a slight risk for excessive rainfall through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ035-230915- Amherst- 415 AM EST Thu Dec 22 2022 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... ...WIND ADVISORY IN EFFECT FROM 3 AM TO 10 PM EST FRIDAY... ...WIND CHILL WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Wind Chill Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Dec 22, 7:58 AM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
758 AM EST THU DEC 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 AM FREEZING RAIN 3 SW LONG SPUR 37.07N 80.98W
12/22/2022 E0.02 INCH BLAND VA PUBLIC
REPORTED BY TRAINED SPOTTER.
&&Local storm report, Dec 22, 8:02 AM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
802 AM EST THU DEC 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM FREEZING RAIN 3 WSW ZENITH 37.48N 80.58W
12/22/2022 E0.00 INCH MONROE WV PUBLIC
TRACE OF ICE FROM FREEZING RAIN NEAR PETERS
MOUNTAIN, NORTHEAST OF LINDSIDE WEST
VIRGINIA.
&&Local storm report, Dec 22, 8:17 AM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
817 AM EST THU DEC 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM FREEZING RAIN 1 NW VESUVIUS 37.91N 79.22W
12/22/2022 M0.10 INCH ROCKBRIDGE VA TRAINED SPOTTER
NEAR RAPHINE, VA.
&&Local storm report, Dec 22, 8:49 AM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
849 AM EST THU DEC 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM FREEZING RAIN 3 WSW GRASSY CREEK 36.55N 81.45W
12/22/2022 E0.00 INCH ASHE NC PUBLIC
TRACE OF ICE COATING ALL SURFACES.
&&The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 3:55 AM EST | Wind Advisory | RNK | Alleghany, Amherst, Appomattox, Bath, Bedford, Bland and 31 more | 39 hr |
| Dec 22, 10:18 AM EST | Wind Chill Warning | RNK | Alleghany, Bath, Bland, Carroll, Craig, Floyd and 10 more | 70 hr |
| Dec 22, 11:48 AM EST | High Wind Warning | RNK | Grayson | 31 hr |
Nearby
Wind Chill Advisories in Virginia, 2022Wind Chill Advisories in North Carolina, 2022Wind Chill Advisories in West Virginia, 2022Every wind chill advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.